Alert archive / Arizona / Flash Flood Warnings in 2018

Flash Flood Warning 75, NWS Flagstaff, AZ

August 2, 2018Coconino County, Gila County, Arizona

NWS Flagstaff, AZ issued this flash flood warning at Aug 2, 2018, 3:16 PM MST for Coconino County, Gila County, Arizona. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 2, 2018, 3:16 PM MST (22:16 UTC)
Expired
Aug 2, 2018, 6:15 PM MST
In force
3 hr
Issued by
NWS Flagstaff, AZ
Area
Storm-based polygon
Flood severity
None

Counties Coconino County, AZ, Gila County, AZ

The radar

The Flagstaff radar (KFSX), 31 km from the middle of the area, began a volume at 22:18 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Flgstf/Belemont, AZ (KFGZ), launched 12:00Z, 10.3 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Flgstf/Belemont, AZ at 12:00Z on 2018-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 46 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Flgstf/Belemont, AZ at 12:00Z on 2018-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 40 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
46 J/kg
Mixed-layer CIN
-155 J/kg
Mixed-layer LCL
2011 m above ground
0-6 km bulk shear
12 kt
0-1 km storm-relative helicity
40 m²/s²
0-3 km storm-relative helicity
33 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

484 
WGUS55 KFGZ 022216
FFWFGZ
AZC005-007-030115-
/O.NEW.KFGZ.FF.W.0075.180802T2216Z-180803T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Flagstaff AZ
316 PM MST THU AUG 2 2018

The National Weather Service in Flagstaff has issued a

* Flash Flood Warning for...
  Gila County in east central Arizona...
  Coconino County in north central Arizona...

* Until 615 PM MST

* At 315 PM MST, trained weather spotters reported thunderstorms 
  producing heavy rain across the warned area. 1.2 inches of rain 
  has fallen in 30 minutes. Flash flooding is expected to begin 
  shortly.

* Some locations that will experience flooding include...
  Tonto Village, Kohls Ranch, Bear Flat, Upper Tonto Creek
  Campground, Christopher Creek Campground and Ponderosa Campground.

This includes State Route 260 between mile markers 262 and 273.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Move to higher ground now. Act quickly to protect your life.

A Flash Flood Warning means that flooding is imminent or occurring.
If you are in the warned area move to higher ground immediately.
Residents living along streams and creeks should take immediate
precautions to protect life and property.
&&

LAT...LON 3437 11102 3424 11103 3424 11116 3434 11118

$$

TPS
1 follow-up statement
645 
WGUS75 KFGZ 030112
FFSFGZ

Flash Flood Statement
National Weather Service Flagstaff AZ
612 PM MST THU AUG 2 2018

AZC005-007-030121-
/O.EXP.KFGZ.FF.W.0075.000000T0000Z-180803T0115Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
Gila-Coconino-
612 PM MST THU AUG 2 2018

...THE FLASH FLOOD WARNING FOR GILA AND COCONINO COUNTIES WILL EXPIRE
AT 615 PM MST...

The heavy rain has ended in the Kohls Ranch area. Flood waters have 
receded. Flooding is no longer expected to pose a threat. Please 
continue to heed any remaining road closures.

LAT...LON 3437 11102 3424 11103 3424 11116 3434 11118

$$

41

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Flagstaff, AZ wrote its last area forecast discussion before this flash flood warning went out at Aug 2, 3:02 PM MST, 14 minutes earlier.

Area forecast discussion, Aug 2, 3:02 PM MST, 14 minutes before
Area Forecast Discussion
National Weather Service Flagstaff AZ
302 PM MST Thu Aug 2 2018

.SYNOPSIS...Expect afternoon and evening chances for showers and
thunderstorms through Friday. For the weekend, chances decrease as
a passing disturbance brings drier air across our area. Moisture
returns early next week with storm chances increasing across the
northland.

&&

.DISCUSSION...
Monsoonal moisture will continue to create a favorable environment
for widespread showers and thunderstorms through the afternoon and
evening hours today. Light steering flow will allow for slow
moving storms to create situations where flash flooding may occur
especially over flood prone locations.

Most of the stronger activity continues to be located in Yavapai
county this evening where skies clear significantly earlier in the
day than other locations along the rim. This allowed for increase
solar insolation and subsequent heating to occur.

Storm-top winds are pushing cloud tops generally off to the
northeast and creating additional shade, limiting further
widespread insolation and modifying the airmass across much of the
high country. This is helping further limit storm growth and
aligns well with with current lifted index values highest in
Yavapai County and dropping across much of the Mogollon Rim.

Storm activity should begin to decrease across the area around
sunset as diurnal heating shuts off.

A similar situation is expected again on Friday as daytime
heating initiates convection over the higher terrain with
expectations for the bulk of the shower activity to develop over
the rim and propagate across Yavapai and Gila counties.

A drying trend is expected to develop Saturday and Sunday as
zonal flow moves into the southern great basin and cuts down on
our available moisture. The decrease in available moisture will
result in convection being limited to the highest terrain such as
the White Mountain and San Fransisco Peaks. However by early next
week moisture should be increasing again as the zonal flow moves
back northward and the ridge redevelops allowing for moisture to
once again flow into northern Arizona from the Gulf of California.

&&

.AVIATION...For the 00Z package...Expect thunderstorms activity to
diminish this evening mainly after 02Z. Local IFR in +RA, erratic
wind gusts, and hail will be possible near any of the stronger
storm cells. Storm activity should begin to diminish after 02Z
Fri. Aviation discussion not updated for TAF amendments.
AdditionalShowers are expected to develop Friday around 18Z.

&&

.FIRE WEATHER...Areas from the Mogollon Rim southward will
continue to remain favored for afternoon and evening thunderstorms
again on Friday. Erratic outflow winds should be expected near
any thunderstorm activity. In addition, heavy rain and hail will
also be possible. Temperatures will remain above average. A
warming and drying trend is expected to develop on Saturday and
limit thunderstorm activity.

Sunday through Tuesday...The downward trend in thunderstorm
coverage will continue over the weekend. An increase in monsoonal
activity is possible on Monday and Tuesday as deeper moisture
returns to the region.

&&

.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.

&&

PUBLIC...Suk
AVIATION...Suk
FIRE WEATHER...Suk

For Northern Arizona weather information visit
weather.gov/flagstaff

In the hours before

Special weather statement, Aug 2, 11:40 AM MST, 3 hours 36 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1140 AM MST THU AUG 2 2018

AZZ008-037-021930-
Yavapai County Valleys and Basins-Yavapai County  Mountains-
1140 AM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI COUNTY UNTIL 1230 PM
MST...

At 1139 AM MST, Doppler radar was tracking a strong thunderstorm over
Yavapai Campground, or near Prescott Valley, moving east at 5 mph.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Prescott Valley, Prescott, Yavapai Campground, Downtown Prescott,
Prescott Airport, Indian Hill West Prescott and Prescott Gateway
Mall.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3453 11250 3464 11258 3474 11247 3454 11234
TIME...MOT...LOC 1839Z 249DEG 8KT 3461 11249

RR
Special weather statement, Aug 2, 12:49 PM MST, 2 hours 27 minutes before
Special Weather Statement
National Weather Service Flagstaff AZ
1249 PM MST THU AUG 2 2018

AZZ007-008-037-022030-
Yavapai County Valleys and Basins-Coconino Plateau-Yavapai County
Mountains-
1249 PM MST THU AUG 2 2018

...SIGNIFICANT WEATHER ADVISORY FOR YAVAPAI AND COCONINO COUNTIES
UNTIL 130 PM MST...

At 1248 PM MST, Doppler radar was tracking a strong thunderstorm 7
miles south of Ash Fork, or 23 miles north of Chino Valley, moving
east at 5 mph. This storm may impact SR 89 south of Ash Fork.

Half inch hail and winds in excess of 40 mph will be possible with
this storm.

This storm will remain over mainly rural areas of Yavapai and
Coconino Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3505 11253 3517 11252 3520 11236 3499 11237
TIME...MOT...LOC 1948Z 266DEG 5KT 3511 11247

RR
Local storm report, Aug 2, 1:38 PM MST, 1 hour 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
138 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1145 AM     HAIL             4 ENE IRON SPRINGS      34.60N 112.50W
08/02/2018  M1.00 INCH       YAVAPAI            AZ   PUBLIC

            QUARTER-SIZED HAIL WAS REPORTED BY THE
            PUBLIC AS A STRONG THUNDERSTORM MOVED OVER
            THE PRESCOTT AREA.

&&

TPS
Local storm report, Aug 2, 2:56 PM MST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
256 PM MST THU AUG 2 2018

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0245 PM     FLASH FLOOD      4 E PRESCOTT COURTHOUSE 34.55N 112.40W
08/02/2018                   YAVAPAI            AZ   TRAINED SPOTTER

            HEAVY RAIN CAUSING HIGH WATER (DEPTH
            UNKNOWN) ON HWY 69 AT LEE BLVD.

&&

41

The office that day

Everything else NWS Flagstaff, AZ issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 11:40 AM MSTSpecial Weather StatementFGZYavapai50 min
Aug 2, 12:49 PM MSTSpecial Weather StatementFGZYavapai41 min
Aug 2, 1:18 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 2, 1:39 PM MSTSevere Thunderstorm WarningFGZYavapai51 min
Aug 2, 1:51 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 2, 2:30 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 2, 3:13 PM MSTFlash Flood WarningFGZYavapai3 hr
Aug 2, 3:42 PM MSTFlash Flood WarningFGZCoconino3 hr
Aug 2, 4:18 PM MSTSevere Thunderstorm WarningFGZYavapai23 min
Aug 2, 4:33 PM MSTFlash Flood WarningFGZYavapai3 hr

Nearby

Flash Flood Warnings in Arizona, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.